Power of Story Send a Tweet        

Share on Google Plus Share on Twitter Share on Facebook Share on LinkedIn Share on PInterest Share on Fark! Share on Reddit Share on StumbleUpon Tell A Friend 3 (3 Shares)  

Printer Friendly Page Save As Favorite View Favorites (# of views)   No comments
General News

DES Miscarriage Drug Linked to More Cancer

By       Message Evelyn Pringle       (Page 1 of 4 pages)     Permalink

Related Topic(s): ; ; ; ; ; ; ; ; ; ; (more...) ; ; ; ; ; ; , Add Tags  (less...)  Add to My Group(s)

View Ratings | Rate It

opednews.com

Author 58
- Advertisement -
Over the years, DES has been linked to various forms of cancer and reproductive problems in both male and female children born to women who took the drug. For years, it has been associated with cervical cancer and a rare vaginal cancer in younger women, but since 2002, studies have linked DES to breast cancer as well.

Diethylstilbestrol (DES), a synthetic hormone also known as Stilboestrol, was given to pregnant women to lower the risk of miscarriage beginning in the 1940s and into the mid-1970s. The drug was withdrawn from use for this indication in 1975, after its dangers to mothers and their unborn children became apparent.

Those women exposed to the drug suffered from infertility due to withered fallopian tubes and faced five times the risk of ectopic pregnancy. They were also up to three times more likely to miscarry, according to the August 7, 2006 Daily Mail.

When the problems caused by exposure in the womb became known, DES daughters were advised to have annual exams with smears taken from the vagina and cervix, and those women with vaginal tissue abnormalities, such as adenosis, were found to have nearly 50% more auto-immune diseases than DES daughters without such abnormalities.

- Advertisement -
Medical experts say the biggest problem has been that no one knows how many women took the drug and therefore people need to be made aware of the problem so they can ask their mothers if they recall taking DES during pregnancy and seek proper screening and care.

"Worldwide," according to the Daily Mail article, "six million women are believed to have taken it," before the drug was withdrawn in 1975, when studies revealed its adverse effects on unborn children.

In promoting DES, drug companies urged doctors to give pregnant women the drug to ensure they had bigger, stronger babies. "It was 'given out like Smarties,' to prevent miscarriage and complications of pregnancy including morning sickness and high blood pressure," according to the Daily Mail.

- Advertisement -
The public became more aware of the issue when DES Action support groups began to form in the mid-1970s after a 1974 article in Ms Magazine advised young women exposed to DES in the womb to seek special gynecological exams, and mothers who had taken the drug began to organize for mutual support. DES Action now has affiliated networks of men and women who were exposed to DES in countries all over the globe.

It is now known that DES was also prescribed for other indications as well. During the 1960s, teenage girls in America were sometimes prescribed DES to stop them from getting too tall and in some cases these tall girls suffered double exposure because their mothers were given the drug during pregnancy.

The 2001 summer issue of the DES Action/USA Voice Newsletter features the experience of Chris Cosgrove, who was prescribed DES to stop her from getting too tall. Chris originally wrote her story for the May 2000 Australian Tall Girls Newsletter.

She says she did not realize that she had been given DES until she was well into my thirties. It was only after a miscarriage and the premature stillbirth of twin daughters, that Chris learned she was a DES daughter. And, while reading up on the DES given to her mother she came across the word Stilbestrol.

"I suddenly felt ill," she said, "Stilbestrol was the name of the drug I had been given as a teenager for five years to prevent me from growing too tall."

"So not only had I been exposed in utero to the effects of DES," she wrote, "but I had received large doses of this drug as a teenager."

- Advertisement -
According to Chris, her parents got worried when she grew four inches in the eighth grade and took her to the family doctor who then prescribed the drug in 1964. While on DES, she experienced vomiting several times a day and says her breasts would leak.

During her first year in college it was determined that she was diabetic and was put on oral medication for diabetes. In my second year of college she came down with mononucleosis and was hospitalized.

Chris says that members of the staff at the hospital were completely confused about the strange drugs she was taking. "They told me I was not diabetic and that the drug given me for that was harmful," she wrote.

Next Page  1  |  2  |  3  |  4

 

- Advertisement -

View Ratings | Rate It

opednews.com

Evelyn Pringle is a columnist for OpEd News and investigative journalist focused on exposing corruption in government and corporate America.

Share on Google Plus Submit to Twitter Add this Page to Facebook! Share on LinkedIn Pin It! Add this Page to Fark! Submit to Reddit Submit to Stumble Upon Share Author on Social Media   Go To Commenting

The views expressed herein are the sole responsibility of the author and do not necessarily reflect those of this website or its editors.

Writers Guidelines

Contact AuthorContact Author Contact EditorContact Editor Author PageView Authors' Articles
- Advertisement -

Most Popular Articles by this Author:     (View All Most Popular Articles by this Author)

Glaxo Promotes Mental Disorders - Then Paxil

Government Investigation Finds Autism Vaccine Related

Paxil Five-Year Litigation History

Suicide Risk of Neurontin Kept Hidden for Years

Gambro Healthcare - Dialysis Fraud Pays Big Bucks

Johnson & Johnson Chirate Spinal Disc Under Fire